A Caltech Library Service

Consistency of the Canonical Reduction of General Relativity

Arnowitt, R. and Deser, S. and Misner, C. W. (1960) Consistency of the Canonical Reduction of General Relativity. Journal of Mathematical Physics, 1 (5). pp. 434-439. ISSN 0022-2488.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The question of consistency of the canonical reduction of general relativity (obtained by eliminating constraints and also imposing coordinate conditions in the action or generator) is examined. It is shown that the equations of motion obtained from this "reduced" formalism agree with the original Einstein equations. Agreement is also established for the generators of space‐time translations. In order to establish consistency, it is necessary to discard certain well‐defined divergence terms in the original Lagrangian. These would otherwise appear as nondivergences in the reduced Lagrangian, incorrectly altering the equations.

Item Type:Article
Related URLs:
URLURL TypeDescription
Deser, S.0000-0001-9285-9434
Additional Information:© 1960 American Institute of Physics. (Received April 22, 1960) Supported in part by the National Science Foundation and Air Force Office of Scientific Research under contract.
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR)UNSPECIFIED
Alfred P. Sloan FoundationUNSPECIFIED
Issue or Number:5
Record Number:CaltechAUTHORS:20181120-133838899
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:91077
Deposited By: George Porter
Deposited On:20 Nov 2018 22:53
Last Modified:03 Oct 2019 20:31

Repository Staff Only: item control page